North Carolina, 2016

Lightning Strike in North Carolina, July 6, 2016

July 6, 2016 · NWS ILM · 1 event in 1 county or zone

Lightning caused a structural fire in Columbus County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lightning caused a structural fire in Columbus County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 6, 2:29 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 6, 2:29 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
329 PM EDT WED JUL 6 2016

.SYNOPSIS...
Oppressive heat and humidity will build through Saturday with heat
advisories likely each day. Thunderstorm chances will be greatest
on Thursday beneath an upper disturbance, before falling into the
weekend. Temperatures will slowly drop back to more seasonable
levels by early next week, accompanied by increasing shower and
thunderstorm chances as a trough stalls near the area.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 300 PM Wednesday...A slightly less hot and humid day
continues, but widespread 100-105 degree heat indices are still
making it quite uncomfortable this aftn. Heat will slowly abate this
evening, but the slow fall will lead to a very humid night once
again.

Severe thunderstorms have developed to our west across the Peachtree
City, GA CWA, and are racing eastward through Columbia and will
approach the western portions of our CWA this eve beneath a sharp
mid-level impulse. The Storm Prediction Center has raised a SLIGHT
RISK for extreme western portions of our area, and it is likely
these storms will impact our CWA in a few hours. Local tools suggest
convection first reaching Darlington/Florence counties around 5pm,
and then moving offshore the Myrtles by 9pm.

These storms are congealing into an MCS, which is likely to become
cold-pool driven as individual cells weaken and new ones develop in
a still very unstable environment ahead of the ongoing convection.
Latest SPC Mesoanalysis shows 2000 J/kg of SBCAPE, and most recent
CAE VWP has unidirectional wind with marginal shear through the
lowest 6 km. This points towards a rapidly moving complex of storms
(limited in speed by relatively weak forward propagating corfidi
vectors) but still strong enough to produce isolated damaging wind
gusts, primarily west of i-95 this evening. Although convection will
wane with loss of heating, do expect storms to reach the coast and
move offshore in a weakened state.

Min temps will be very tricky, and where rain cooled air occurs
tonight mins will likely fall below guidance as occurred last night,
while staying at or above elsewhere. Very tough to pinpoint this
even in the near term, but have shown the lowest mins, 73-74, across
the Pee Dee, warming to the upper 70s along the Cape Fear Coast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...If the 3 most important words in real
estate are "location, location, location," then the 3 words most
important for this forecast are "hot, hot, hot." Temperatures are
expected to approach record values on Friday, and heat advisories
are a near certainty both days.

Starting on Thursday, Bermuda high will begin to gradually intensify
and expand across the Southeast. The true potential of the heat will
be moderated Thursday by shortwave energy moving overhead and
dampening the ridge amplitude. Still, with W/SW winds and 850mb
temps climbing to 20-21C, highs will soar well into the 90s, which
will combine with dewpoints in the low-to-mid 70s to produce heat
index values of 100-105 across the area. A heat advisory will
likely be needed for eastern portions of the CWA once again, but will
hold off on the NPW until the current HT.Y expires. This heat will
drive a very unstable environment, and the aforementioned shortwave
progged to move overhead in the evening and into Thursday night will
likely help drive convection. Currently SPC has just a general risk
for tstms Thursday, but with such an unstable environment and the
shortwave creating PVA and increased instability aloft, a strong
wind gust /downburst/ will not be out of the question. Convection
will likely persist, at least in weakened form, after dark as the
shortwave energy persists overhead, but will wane by Friday morning.
Mins Thursday night will hover around 80 degrees as the extreme heat
continues.

Friday is then set to, almost literally, roast. The ridge across the
southeast amplifies further with 591-594 heights moving overhead the
eastern Carolinas. This occurs in the wake of Thursday's shortwave,
which creates subsidence and dries out the column such that
convection is unlikely, and may just occur in a very isolated
fashion despite extreme heat. As the ridge axis builds west of the
area, downsloping will maximize with NW flow enveloping the lower
half of the column, and this is the type of flow that usually causes
our hottest temperatures, especially near the coast. 850mb temps
climbing to 22-23C would be a record for the date compared to both
CHS and MHX sounding climatology, and highs will likely reach triple
digits in many locations. Record highs will be approached Friday,
they are:

Wilmington, NC: 100, Forecast: 99
Florence, SC: 105, Forecast: 100
North Myrtle Beach, SC: 97: Forecast 96

These temperatures combined again with high dewpoints (although
fortunately some mixing out will occur during the aftn) will again
allow heat index values to rise above 105 and a heat advisory will
again be needed, this time for the entire CWA. Mins Friday night
will show little cooling, falling again only to around 80 degrees.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...Hot temperatures will continue into the
extended period, with the hottest readings expected during
Saturday. Max temps Saturday could push 100F at many locations
across the forecast area and in the least a Heat Advisory will
likely be required. Other than the heat concerns could see
convection each day, but think coverage would be isolated to
widely scattered during Saturday, with increasing coverage as
we head into next week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...Basically looking at high pressure across the
Southeast States ridging across the region. At the same time, the
NE to SW oriented Piedmont trof will exist across the central
Carolinas. Another mesoscale sfc feature will affect the area is
the diurnally driven coastal seabreeze. With wind speeds in the
lower levels, up to 700mb, from the west in the 20 to 30 kt
range, the sea breeze will be somewhat pinned closer to the coast.
The seabreeze may not even reach the ILM terminal or if it does it
will be late in the day. The same goes with MYR, as was the case
yesterday when the sea breeze took until 2100Z to push thru MYR.

The seabreeze, Piedmont trof and an upper level disturbance,
across Ga at the moment and tracking to the east, will all aid
tstorm initiation. Area of convection with the upper level
disturbance is already ongoing and will approach the fa from the
west during this evening. The mentioned sfc boundaries will also
have active thunderstorm development, more-so with the Piedmont
trof then the sea breeze. Will include VCTS for the coastal terms,
and the inland terminals will include tempo groupings.

For winds, the sfc pressure pattern will provide wsw to w wind
directions. In the wake of the pinned sea breeze, expect a sw
wind direction. The sfc pg will remain tightened this aftn and
evening with speeds of 10 to 15 kt with g20+ kt. Winds will
diminish to less than 10 kt by 01z, and 5 kt or less by 04z. If
winds are able to drop to less than 3 kt, then mvfr fog will be
possible especially terminals that receive rainfall. By Thu mid-
morning winds will only ramp up to around 10 kt from the west.

EXTENDED OUTLOOK...Mainly VFR. Possible brief MVFR/IFR from
scattered convection each day. Possible brief MVFR from fog each
morning.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Wednesday...SW winds around a ridge axis extending from
a Bermuda high across Florida will persist overnight. Speeds have
been around 15 kts, and even the locally backed near-shore sea
breeze has struggled to rise much above those speeds. Winds will
become SWly throughout again this evening with loss of diurnal
heating, with speeds of 15 kts expected into Thursday morning. Seas
will be most heavily influenced by a 5-6 sec SW 4-5 ft wave,
producing seas of 3-4 ft.

A cluster of thunderstorms moving east through SC will likely enter
the waters this evening after 8pm. The SC waters are forecast to be
most heavily impacted by these weakening storms, but all the waters
may see tstms this evening into early tonight, which would produce
locally higher seas and winds, along with lightning and
briefly torrential rainfall.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...More of the same through the end of the
week as Bermuda high pressure extends back across Florida and
strengthens, maintaining W/SW winds across the local waters. Of
course, this will be modified in the near shore waters by the
backing sea breeze each aftn. W/SW winds will be 10-15 kts during
the day, slightly higher in the sea breeze, and then increase to
around 15 kts each night beneath a LLJ and better mixing over the
warm waters. No hazards or cautionary statements are expected, as
seas will be 2-4 ft much of the period, with a few 5 fters possible
on Friday.

LONG TERM /SATURDAY THROUGH MONDAY/...
As of 230 PM Wednesday...Offshore flow at the onset will back to
a southwesterly direction by Saturday afternoon as an inland trof
develops. The pressure gradient will increase during the day and
evening, prior to the trof shifting off the coast. The offshore
flow in the wake of the trof will be short-lived as another
inland trof takes shape re-establishing the southwest flow across
the waters by Sunday night. Seas will average 4 ft away from the
coast Saturday afternoon-evening, then 3 ft during Sunday into
Monday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 7 PM EDT this evening for SCZ032-033-039-
     053>056.
NC...Heat Advisory until 7 PM EDT this evening for NCZ096-099-
     105>110.
MARINE...None.

&&

SYNOPSIS...JDW
NEAR TERM...JDW
SHORT TERM...JDW
LONG TERM...SRP
AVIATION...DCH
MARINE...JDW/SRP
Hazardous weather outlook, Jul 6, 6:07 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
707 PM EDT WED JUL 6 2016

AMZ250-252-254-256-072315-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
707 PM EDT WED JUL 6 2016

...SEVERE THUNDERSTORM WATCH 339 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-107-109-072315-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-
707 PM EDT WED JUL 6 2016

...SEVERE THUNDERSTORM WATCH 339 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-072315-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-
707 PM EDT WED JUL 6 2016

...SEVERE THUNDERSTORM WATCH 339 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ017-023-024-032-033-039-053-055-072315-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
707 PM EDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ054-056-072315-
COASTAL HORRY-COASTAL GEORGETOWN-
707 PM EDT WED JUL 6 2016

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 6, 4:51 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
551 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     1 SW COWARD             33.96N  79.77W
07/06/2016                   FLORENCE           SC   DEPT OF HIGHWAYS

            TREE IN ROADWAY ON SALEM RD.

&&

EVENT NUMBER ILM1600164

ROSS
Special weather statement, Jul 6, 5:10 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
610 PM EDT WED JUL 6 2016

NCZ099-109-062245-
COLUMBUS NC-INLAND BRUNSWICK NC-
610 PM EDT WED JUL 6 2016

...SPECIAL WEATHER STATEMENT FOR CENTRAL COLUMBUS AND WEST CENTRAL
BRUNSWICK COUNTIES UNTIL 645 PM EDT...

AT 609 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CRUSOE ISLAND...OR 15 MILES NORTH OF SHALLOTTE...MOVING EAST AT
30 MPH.

WIND GUSTS OF UP 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE WACCAMAW...MAKATOKA...CRUSOE ISLAND...FREELAND...OLD DOCK...
NAKINA...EXUM AND HONEY ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3411 7869 3429 7869 3428 7826 3403 7829
TIME...MOT...LOC 2209Z 269DEG 56KT 3418 7849

8
Special weather statement, Jul 6, 5:20 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
620 PM EDT WED JUL 6 2016

SCZ033-053-054-062300-
MARION SC-COASTAL HORRY SC-INLAND HORRY SC-
620 PM EDT WED JUL 6 2016

...SPECIAL WEATHER STATEMENT FOR WESTERN HORRY AND EASTERN MARION
COUNTIES UNTIL 700 PM EDT...

AT 619 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM SMITHBORO TO GALIVANTS FERRY AND
BRITTONS NECK...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH SOME CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
MULLINS...DONGOLA...SMITHBORO...GALIVANTS FERRY...BRITTONS NECK...
BUCKSVILLE...RAINS...GAPWAY...PEE DEE CROSSROADS...AND ADRIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3369 7917 3371 7920 3369 7925 3371 7924
      3372 7929 3380 7933 3383 7932 3383 7934
      3429 7939 3429 7935 3427 7931 3428 7929
      3425 7924 3426 7921 3428 7918 3425 7913
      3428 7909 3428 7905 3423 7899 3367 7895
TIME...MOT...LOC 2218Z 247DEG 25KT 3425 7932 3395 7929 3373 7927

SRP
Special weather statement, Jul 6, 5:25 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
625 PM EDT WED JUL 6 2016

NCZ087-099-SCZ024-062330-
COLUMBUS NC-ROBESON NC-DILLON SC-
625 PM EDT WED JUL 6 2016

...SPECIAL WEATHER STATEMENT FOR WESTERN COLUMBUS...ROBESON AND
EASTERN DILLON COUNTIES UNTIL 730 PM EDT...

AT 625 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR TATUM TO LITTLE ROCK...AND
FORK...MOVING EAST AND NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LUMBERTON...DILLON...RED SPRINGS...PEMBROKE...FAIRMONT...MAXTON...
CHADBOURN...ROWLAND...FAIR BLUFF...LAKE VIEW...BOARDMAN...KEMPER...
LITTLE ROCK...FORK...HAMER...WAKULLA...ELROD...AND RAEMON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3458 7884 3457 7886 3451 7884 3448 7887
      3446 7883 3446 7879 3430 7874 3427 7903
      3430 7907 3426 7912 3429 7917 3427 7920
      3428 7932 3456 7949 3467 7942 3477 7933
      3482 7936 3484 7935 3483 7919 3489 7912
TIME...MOT...LOC 2223Z 265DEG 25KT 3468 7951 3453 7938 3426 7927

SRP
Special weather statement, Jul 6, 6:05 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
705 PM EDT WED JUL 6 2016

SCZ056-062345-
COASTAL GEORGETOWN SC-
705 PM EDT WED JUL 6 2016

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN GEORGETOWN COUNTY UNTIL
745 PM EDT...

AT 704 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NORTH SANTEE...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH FREQUENT CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
YAWKEY SOUTH ISLAND...WINYAH BAY ENTRANCE AND NORTH SANTEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3314 7927 3314 7928 3315 7932 3315 7935
      3318 7940 3321 7943 3321 7945 3332 7938
      3336 7915 3325 7918 3320 7917 3316 7920
      3314 7924 3312 7925 3312 7927
TIME...MOT...LOC 2304Z 256DEG 18KT 3320 7939

SRP
Special weather statement, Jul 6, 6:08 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
708 PM EDT WED JUL 6 2016

NCZ096-099-062345-
COLUMBUS NC-BLADEN NC-
708 PM EDT WED JUL 6 2016

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BLADEN AND NORTHERN
COLUMBUS COUNTIES UNTIL 745 PM EDT...

AT 707 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHITEVILLE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH SOME CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
WHITEVILLE...CHADBOURN...BLADENBORO...LAKE WACCAMAW...COUNCIL...
HALLSBORO...ABBOTTSBURG...KELLY...NAKINA...EVERGREEN...
ELKTON AND CARVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3443 7823 3422 7851 3407 7877 3442 7894
      3446 7890 3448 7887 3450 7886 3450 7885
      3451 7885 3475 7861
TIME...MOT...LOC 2307Z 239DEG 27KT 3432 7870

SRP

The radar

The Wilmington radar (KLTX), 57 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Columbus

When
July 6, 6:12 PM EST
Where
Columbus County, 1 mi NNE of Cherry Grove
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.243, -78.963

Lightning caused a structural fire in Columbus County.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644272.